"Dilemma "Increase meds or take more often? Please help

Hi fellow sufferers of PD I have reached a stage in my journey where I am getting a lot of OFF times . I was scheduled for DBS in December last year but 2 weeks before that I started on Azilect with fantastic results i was almost symptom free and cancelled my surgery ( was also taking Madapar Comtan and Amantodine) now 15 months or so later I am experiencing 6 to 7 OFF times a day lasting anything from 10 to 40 mins .Talked to my neuro total waste of time have any of you had this happen is it another stage have you increased the dosages of your meds or increased the amount of times you take them I would greatly appreciate your feedback I've got a little routine going and am scared to rock the boat so to speak any suggestions would be great thanking you in advance for any feed back I'm from Australia the new drug Rytary not available here yet

Thanks all the best in your own journey

I love you all keep positive


17 Replies

  • Sunnysky,

    Do you like playing Russian roulette with your brain?

    A very bright PHD nurse told the 2006 Parkinson Australia conference to remember who pays the bill!!

    If you don't get satisfaction from one MDS neurologist then get a referral to another,

    You can't continue guessing or ou will end up with a toxic mix of pills.

    My first impressions of Rytary is that it is a very complicated routine of pills for a small return.

    Please see a MDS specialist ASAP

    It is a fine day in down town Sydney!! as I write

  • Our experience with Rytary is that it is very simple to take...3 pills 3 x daily and thats it. Much more even than Sinemet.

  • Why not consider DBS again?

  • Hi Sunnysky. I can only answer your question as a patient who did not take a lot of medication. I took sinemet an symetrel for the 1st 2 years but then my neurologist took me off them and put me onto eldepryl for the next 8 years. Eldepryl does exactly the same as azilect, which is to give us the use of more of the dopamine we already have in our brain.

    The off periods are a side effect of levodopa medication, so I am told. If you don't take levodopa you don't get 'off' times. You also don't get dyskinesia.

    If you were to do some fast walking and keep your medication to the lowest level possible, then you might just start the slow process of recovery. We are not all alike, I am aware of that, but I have been medication-free for the past 13 years. I have been able to help many other patients but by no means all of them. It is entirely dependent upon their willingness to walk. For full details of this you can go to my website and read it all - reverseparkinsons.net. - I know this information gets up the noses of many people but what I am telling you is perfectly true.

    Good luck


  • " If you don't take levodopa you don't get 'off' times. "

    No, you get just one.

  • Hi Moodyblue. Having not gone down this path I can only tell you about a much older friend who refused to pay the price of the Pd medication and he went without any Pd medication as a result. He did far better, and lived far longer than many other Pd friends. Yes he did move a lot slower than the patients who took levodopa meds. He died in his 90's. I admired him for his stance!


  • I've been on Sinemet for 6 yrs and the honeymoon is over. Was taking Sinemet 100/25 3 x day. I now experience "off periods". To eliminate the off periods, I found out that it takes 30-45 min for Sinemet to take effect (on empty stomach) and then I am off at 3 hour after taking a dose. Now I take a dose every 2.5 hours so my new dose kicks in before old dose wears off. This keeps me on most of the day while I am at work.

  • Dear Sunnysky,

    I understand your concern. I was diagnosed having PD in 2010 , I was perfectly alright without any medication till 2012 Dec ; I was extensively doing yoga, free exercise, breathing exercise ( Pranayama), walking and cycling. PD started to show up more pronounced during Mar 2013 ; I went for Ayurvedic Treatment at Kerala (INDIA) for 21 days; which put may back to life. Since then I am taking only Ayurvedic Medicine only . Mucana ( India - Kapi Kachu- nervine tonic),1.5 TBS x 3 times/day with fresh Lemon juice, natural form for Levadopa ( should be taken on empty stomach for good results )..ON time 2.5..3 Hrs , After food Ashwagandha 400mg x 2 times per day ( this has reversed PD in animal model; you can google search ), Gugul 200mg x 3 times daily; takes care of cramps and pain, generally taken at bed time, 1 TBS Bruhath Trhipala with hot water at bed time for releasing constipation.

    As these are Ayurvedic; no side effects like allopathy drugs. If you need any help, please let me know.




  • Hi Ramuu thanks for your reply I found one of your older posts which had a link to the supplier of your Ayurvedic products mind boggling amount of herbs ! Anyhow found what you mentioned in your post to me but no specific info like what dosage , do I wean off my PD Meds slowly while taking Kappikachuu ,what problems it covers is there another info site I can check how did you handle all of those queries were u on the leva dopa drugs recommend for PD for long thanks for your time if you want to reply here is my email address I will keep all our friends on HU posted as to my experience Sunnysky awake2life@bigpond.com

  • Hi Sunnysky ; I never ever took synthetic L-dopa; though it was recommended by my Neurologist. Yes, you can wean off slowly your PD allopathic meds. 1 TBS ( 7.5 grms) Kappikachhu is equivalent to 125 mg Syndopa.(100mg L-dopa+25mgCarbidopa). Please google search for info on Kappikachuu & Ashwagandha, you will get lot of information. During this week, I will try to mail you some of the articles.

  • Many Thanks for your trouble Ramuu will check for info on web


  • Hi Sunnysky, like yourself, I have been on a slippery slope,meds every 4 hours, then reducing to every half hour over time, I don't think there is a safe option, your body gets use to what you take, you suffer on and off times, you end up taking more drugs shorter times means more drugs, and I hope you don't get caught with the backlash, when your meds turn on you. I belong to a Pd group, and everyone has a bad reaction to what ever drug they have taken, so I hope you find the magic cure.

    Good luck


  • Hi John silk thanks for your reply you will be the first to know when I find the magic cure but all jokes aside these drugs we take are scary but they do give us a measure of relief so I guess we should support in our own way the research into an answer that works without side effects. Keep positive


  • All I can say is I was 7 -8 years into my PD diagnosis taking every imaginable combination my Neuro could come up with and experiencing nothing short of a crap shoot after the new agonist or whatever settled in to my body. I went from taking 34 pills a day to 9 after DBS. I've been successfully riding that wave for almost 5 years and enjoying it. I have my Yoga PD group, my acupuncturist, my Neuro team at Mayo clinic Rochester MN. and most importantly, my Wife (caretaker) to thank for the quality of life I am enjoying at present.

  • I have had DBS which has made a significant change for the good but there's not a day go by that I am not aware of the progressive nature of the PD. I also walk as often as I can and hit the gym regularly plus acupuncture. I still need c-l dopa and clonazapam but have eliminated everything else. Keep regular meals and sleep.

  • Wish I could help you more but what I've learned in the past 8 PD years I have been fighting is that NOTHING stays the same. Most of us have a "honeymoon" phase we go through also. And PD is SO different. Good Luck!

  • Many thanks for all the feedback guys I feel fully supported and comforted by your replies to my dilemma Ramuu I have been doing some research on Ayurvedic alternatives I'll mull over what I've got and if I may contact you later. Thanks for your goodwishes Schells . Danny there will be a magic cure one day they can't be far off lots of extra money and brain power going into the combining of MJF and that other big re research facility I always wondered why they work independently when pooled knowledge gets more results . I guess it's all about the big $$$$$. John Pepper I have started exercising but a question please do I wait until I'm ON to exercise or,push through the OF times which slows me down some what.?to Etterus and Soup DBS still considering that one . Pelley happy to hear you coping so well isn't it great to have partner who cares for you .Dean Green how do you keep track of Meds every 2 and half hours John Silk hi to a fellowbAussie I'm in Rerth WA and it's freezing here thanks again people much appreciated Stay Positive. Sunnysky

You may also like...